Case Presentation: A 21 year-old man with a history of schizophrenia presented with elevated troponin and C- reactive protein found on outpatient labs. A month prior, the patient was hospitalized due to behavioral disturbances and suicidality. His medication regimen at that time included trazodone, clonazepam, and clozapine, the latter was increased from 75 mg to 300 mg daily. A week prior to presentation, he experienced a brief one-time episode of positional chest pain that resolved spontaneously. On presentation, he denied any symptoms and physical exam revealed only regular tachycardia at 116 beats per minute. Labs revealed a normal white blood cell count, C-reactive protein 54 μg/mL, rising Troponin-I from 0.07 to 0.11 ng/ml, and BNP of 30 ng/L. Initial electrocardiogram confirmed sinus tachycardia. At the recommendation of Psychiatry, clozapine was indefinitely discontinued and benztropine was added to avoid rebound effects. Transthoracic echocardiogram displayed normal ejection fraction without pericardial effusion. Electrocardiograms the following day demonstrated evolving diffuse ST elevations suggestive of myopericarditis. The troponin and C-reactive protein both continued to rise, peaking at 0.21 and 70 respectively. Despite these dynamic changes and prominent lab abnormalities, the patient continued to deny any symptoms. A repeat echocardiogram forty-eight hours after initial presentation remained unchanged at which point he safely left the hospital, clozapine and myocarditis free.
Discussion: Clozapine-induced cardiotoxicity encompasses a wide range of presentations, from mild pericarditis or myocarditis to fulminant life-threatening cardiomyopathy. Clozapine-induced myopericarditis is a rare side effect that occurs less frequently than pericarditis or myocarditis alone. There is a higher probability of development of side effects with acute initiation as well as up-titration of clozapine. Due to its hazardous side effects, clozapine requires rigorous toxicity monitoring, specifically cardiac enzymes and inflammatory markers should be checked routinely. Additionally, patients who develop flu-like illness or cardiopulmonary symptoms require further investigation, including assessment of troponin, BNP, electrocardiogram and echocardiogram. Prompt discontinuation of clozapine is essential if one detects cardiotoxic effects. Our case highlights the necessity for routine lab monitoring, in particular when initiating or up-titrating clozapine. Overall, given the iatrogenic nature of this form of myopericarditis our patient did well with normalization of his cardiac enzymes shortly after discontinuation of the inciting agent, clozapine.
Conclusions: Clozapine-induced myopericarditis is rare and may be easily overlooked when patients are asymptomatic. Routine monitoring for cardiotoxic effects is essential for patients on clozapine both during initiation and uptitration of the medication. When patients with a history of clozapine use present with signs of hemodynamic instability, electrocardiogram changes, or elevated biomarkers, clozapine-induced cardiotoxicity should be considered and worked up quickly to prevent life threatening cardiovascular events.